Pentosan polysulfate‐induced thrombocytopenia and thrombosis
ABSTRACT Pentosan polysulfate is a low-molecular-weight sulfated polysaccharide used as an antithrombotic drug. We present two patients who developed thrombocytopenia and venous thrombosis during treatment with pentosan polysulfate. The relationship between pentosan polysulfate and thrombocytopenia is supported by platelet aggregation and serotonin release tests. In the light of the literature and our two cases, it appears that pentosan polysulfate alone as standard heparin and low-molecular-weight heparin can induce thrombocytopenia and thrombosis. Platelet counts should therefore be periodically monitored during pentosan polysulfate treatment. In the case of pentosan polysulfate-induced thrombocytopenia, it seems that heparin or low-molecular-weight heparin should not be instituted during the acute phase even it platelet aggregation studies are negative, because of their low sensitivity. After remission of thrombocytopenia, whether or not glycoaminoglycans can be reinstituted, at least temporarily, after antibody had disappeared is still an open question. © 1994 Wiley-Liss, Inc.